Jump to content

Back on the Liver Transplant List


Recommended Posts

Thought a conversation was worth warning others about potential problems that can develop when following the advice of doctors without completely understanding consequences.

I just got out of Georgetown University Hospital after eight days. 

Just a little background - I had a liver transplant in 1999 due to a rather rare disease called Primary sclerosing cholangitis. The procedure had always felt like a perfect fit and I have lived for over 20 years without any problems. 

I also have osteoarthritis that, over time has caused a great deal of pain to my knees and thumbs. About five weeks ago I returned to my orthopedic surgeon for another round of Gel injections (a series for three shots in each knee over a 3 week period). Went back, got reviewed for the shots, approval for the hosts, waited for the shots to arrive and started the process during this 5 week period. At the first shot my doctor prescribed a new drug by mouth, first time I have taken the drug. Problem with it - it was directly in conflict with an individual in my condition and specifically for transplant recipients and what my medical records stated.  

Took the drug for 8 days, called back to their office after doing research and taking to my old Transplant team at the University of Washington.  As two weeks past I got progressively more jaundiced and feeling more unwell.  Still had my local Gastro doctor involved, my old transplant team, and this resulted up in entering University of Georgetown as quickly as I did. 

I know have a liver that is damaged to the point of needing a new liver transplant, my kidneys are damaged, but not needing to be transplanted yet. 

The warning for me and others, please check, double check, and verify when you get a new medication....particularly, for those of us with serious illnesses already. 

The time spent in the hospital has been filled with with moments of knowing God's love, his infinite grace, and gratitude.  God bless each of you. 

Link to comment

Oh man, SR. So sorry this happened.  Are livers a long wait?

I have been dizzy for three years because a conflict between my thyroid med and supplement recommended by two doctors for neuropathy. It likely worked for the neuropathy as my feet are now buzzy and cold all day long, but the cost was too high.  I don’t know if I just phased out and didn’t check this one supplement or five years ago when I started taking it, they didn’t have the interaction listed. 

So everyone, check every ingredient in any multivitamin or other multi as well as the individual meds and supplements for interaction on multiple RX pages.  And probably a good idea to do yearly in case new info is found.

I can understand it happening with an over the counter supplement. It happening with a prescribed drug...that’s malpractice surely. 

Edited by Calm
Link to comment

I'm so sorry SR...I hope all will go well.  I have Stage III kidney disease that is well controlled by meds... I have no symptoms per se... but test my blood every 3 months.  My specialist says that if I continue to hold steady as I am now, he doesn't foresee a transplant need, or dialysis... so I know what it is to live with a chronic condition that can easily change for the worse unexpectedly... if I'm not as careful... So, prayers that you will do well...

GG 

Link to comment
6 hours ago, Calm said:

Oh man, SR. So sorry this happened.  Are livers a long wait?

I have been dizzy for three years because a conflict between my thyroid med and supplement recommended by two doctors for neuropathy. It likely worked for the neuropathy as my feet are now buzzy and cold all day long, but the cost was too high.  I don’t know if I just phased out and didn’t check this one supplement or five years ago when I started taking it, they didn’t have the interaction listed. 

So everyone, check every ingredient in any multivitamin or other multi as well as the individual meds and supplements for interaction on multiple RX pages.  And probably a good idea to do yearly in case new info is found.

I can understand it happening with an over the counter supplement. It happening with a prescribed drug...that’s malpractice surely. 

For me, a liver wait usually takes from about two years up to six years. It all depends on what is happening. One of the strengths of the Georgetown University transplant program is that they are one of the fastest in the nation. Due to this being a second transplant, it is far better that I obtain a liver from an ideal candidate; a little difficult to talk about for some, but a dead person, reason for death is best if it is head trauma leaving a healthy body. A live transplant, such as from a living person, is challenging according to the Transplant team.  

Please, everyone, do check and recheck medications when assigned. Knowing and understanding how difficult an organ transplant can be, they are not fun, easy, or common. Please be caretakers for spouses, children and friends. Caretakers ask questions that the sick never consider. 

Continued blessings to all. 

Link to comment
3 hours ago, Storm Rider said:

  

Please, everyone, do check and recheck medications when assigned. Knowing and understanding how difficult an organ transplant can be, they are not fun, easy, or common. Please be caretakers for spouses, children and friends. Caretakers ask questions that the sick never consider. 

Continued blessings to all. 

Storm Rider... the first thing I do when I get a new prescription is go ahead and fill it and then go online and research it, particularly in view of my other meds, side effects etc.  There's been a couple of times after doing the research that I have refused to take the new prescrip, and asked the doc for an alternative, telling him what the concern was... but most times when he suggests a new med, I ask him how it interacts with my other meds thus keeping rewriting etc to a minimum... 

GG

Link to comment
9 hours ago, Calm said:

So what is your lifestyle while you wait?

Quit working several weeks ago when this all started up. Since being in the hospital I am pretty fatigued all the time. I try to get a least one decent walk in around the neighborhood and eat right. Other than that it is reading, watching some movies, and trying not to sleep during the day.  Once things return more to normal, it will be imperative that I exercise to stay as strong as possible to facilitate the physical demands of a transplant more easily. 

Good question - thank you.

Link to comment
On 4/27/2020 at 4:40 PM, Calm said:

Oh man, SR. So sorry this happened.  Are livers a long wait?

I have been dizzy for three years because a conflict between my thyroid med and supplement recommended by two doctors for neuropathy. It likely worked for the neuropathy as my feet are now buzzy and cold all day long, but the cost was too high.  I don’t know if I just phased out and didn’t check this one supplement or five years ago when I started taking it, they didn’t have the interaction listed. 

So everyone, check every ingredient in any multivitamin or other multi as well as the individual meds and supplements for interaction on multiple RX pages.  And probably a good idea to do yearly in case new info is found.

I can understand it happening with an over the counter supplement. It happening with a prescribed drug...that’s malpractice surely. 

I can tell you, I indeed feel your pain, and suffer for the same conditions. I have an appointment tomorrow to discuss it (again) with one of my doctor’s. 

Link to comment
On 4/27/2020 at 2:19 PM, Storm Rider said:

... I had a liver transplant in 1999 due to a rather rare disease called Primary sclerosing cholangitis.

... I know have a liver that is damaged to the point of needing a new liver transplant, my kidneys are damaged, but not needing to be transplanted yet.  ...

 

On 4/27/2020 at 4:51 PM, Garden Girl said:

I'm so sorry SR...I hope all will go well.  I have Stage III kidney disease that is well controlled by meds...

@Storm Rider @Garden Girl

Goodness, gracious!  Blessings to you both.

Link to comment

Praying for you, Storm Rider. I'm so sorry you're going through this! 

Link to comment

You can have part of my liver if it's useful and if I'm a match.  How do we set that up? ;)

Link to comment
Guest
This topic is now closed to further replies.
  • Recently Browsing   0 members

    • No registered users viewing this page.
  • Similar Content

    • By BCSpace
      I've always considered caffeine to be a gateway drug.  Still do.  So while I realize that it's not specifically part of the WoW (the doctrine though is that habit forming substances are to be avoided), my family is being raised to be caffeine free in terms of soda pop.
       
      For those who would like to remind us of chocolate, are we affected by that as much as say regularly drinking Coke or Mountain Dew?
×
×
  • Create New...